South Dakota, 2018

Blizzard in South Dakota, March 5 to 6, 2018

March 5 to 6, 2018 · NWS FSD · 16 events in 16 counties and zones

An intense negative tilt upper-level trough pushed out across the Rockies and into the Plains on March 5, deepening into a very strong closed low across Iowa by early on March 6. 500 hPa heights fell as much as 27 dam in 24 hours as the system deepened.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An intense negative tilt upper-level trough pushed out across the Rockies and into the Plains on March 5, deepening into a very strong closed low across Iowa by early on March 6. 500 hPa heights fell as much as 27 dam in 24 hours as the system deepened. As a result, winds increased to a gusty 40 to 60 mph and produced whiteout conditions at times. The system was dynamic enough to produce thunderstorms with heavy rainfall early on March 5 toward far eastern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 5, 5:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 5, 5:45 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
545 AM CST Mon Mar 5 2018

.SHORT TERM...(Today through Tuesday)
Issued at 408 AM CST Mon Mar 5 2018

Main forecast concern through the upcoming week will be
focused on the potent late-season storm impacting the central and
northern Plains today through Tuesday. Many questions remain, which
will have a major impact to the forecast. The big question will
revolve around the timing of the colder air advecting into the
forecast area behind the surface low. The second will be how much of
an impact the dry slot will have on precipitation amounts in the
central and eastern portions of the forecast area.

For this morning, a decent amount of elevated instability and shear
has lead to widespread shower and thunderstorm activity. With
analysis showing 500 to 800 j/kg of elevated CAPE headed into the
daylight hours, expect the thunderstorm activity to continue along
and ahead of the surface inverted trough in near the James Valley.
The surface low deepens and it tracks north-northeast, becoming
centered near Brookings/Watertown by midday. Activity will lift to
the north-northeast midday as the surface low advances, with the
bulk of these showers ending as the dry slot moves into the central
and eastern two thirds of the region.

Behind the inverted trough this morning, temperatures remain near
freezing in south central SD, with rain and snow showers as well as
embedded thunderstorms. As the surface low lifts north-northeast,
colder air will continue to wrap behind the low, with below freezing
temperatures expanding eastward to near the I-29 corridor late
morning, and points eastward by early to mid afternoon. One area to
keep an eye on this morning will be the Buffalo Ridge area, where
higher terrain could bring a quicker change to snow than surrounding
areas, and where convective activity may linger past midday.

The upper low catches up with the surface low midday and pivots as
it strengthens. The surface low center stalls in east central SD in
the afternoon then tracks back to the southeast this evening and
tonight, reaching near Storm Lake late tonight. With a dry slot
arriving midday, there may be a period where precipitation shuts off
or becomes very light in the central and eastern portions of the
forecast area, before the secondary push of precipitation in the
form of snow arrives on the back side of the low. In fact, these
locations may see the biggest impact from this storm this
evening/tonight. South central SD is still in line to see primarily
snow from this morning into Tuesday, along with the strongest winds
developing behind behind the low. The storm gradually tracks away
from the region on Tuesday, allowing light snow to taper off through
the day. Winds will remain breezy into Tuesday, so blowing snow will
continue to be a concern. Went ahead and nudged the winds towards
consmos to boost them a little.

Headlines look pretty good as is. In the Blizzard Warning and Winter
Storm Warning, 4 to 8 inches is possible with locally higher
amounts. Amounts will be closer to 3 to 5 inches in the advisory
area near I-29. It does look like our Minnesota counties have to
potential to see a little more snow than previous forecasts,
especially along the Buffalo Ridge where 4 to 6 inches is possible,
so will expand the winter weather advisory to include all of our MN
counties. Northwest Iowa will generally be in the 2 to 4 inch range,
so will not expand here.

.LONG TERM...(Tuesday Night through Sunday)
Issued at 408 AM CST Mon Mar 5 2018

Due to the ongoing late season winter storm, did not make any
adjustments to the extended forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 539 AM CST Mon Mar 5 2018

Many aviation impacts expected through the next 24 hours. Today,
rain will transition to snow from west to east through midday.
Isolated thunder will also be possible with rain showers this
morning. There is a very slight chance for freezing rain to
briefly occur this morning immediately before the transition to
snow, however this should be isolated enough to leave out mention
in the TAF. Winds will be on the increase today, especially in
south central where gusts to 40 to 45 kt will be possible. There
may be a break in the snowfall this afternoon as a dry slow
arrives, however snow will resume this evening and tonight.
Visibility and ceilings will be impacted throughout the TAF
period, with MVFR/IFR and even brief LIFR conditions possible at
times in snowfall and strong winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for SDZ040-055-056-062-067-071.

     Blizzard Warning until 6 PM CST Tuesday for SDZ050-052-057>061-
     063>066-068>070.

     Winter Storm Warning from 9 AM this morning to 6 PM CST Tuesday
     for SDZ038-039-053-054.

MN...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for MNZ071-072-080-081-089-090-097-098.

IA...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for IAZ001-012-020.

NE...Winter Weather Advisory from 9 AM this morning to 6 PM CST
     Tuesday for NEZ013.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 5, 5:07 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CST Mon Mar 5 2018

NEZ013-SDZ050-052-057>061-063>066-068>070-061115-
Dixon-Gregory-Jerauld-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-
507 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today through Tuesday

Rain will quickly change over to snow this morning as colder air
arrives. Freezing rain may briefly fall before changing entirely
to snow. Snow will intensify late this afternoon and continue
into Tuesday. Winds will be on the increase, gusting as high as 50
mph, leading to white-out conditions at times. Significant
drifting of the snow is expected into Tuesday. Total snow
accumulations will range from 5 to 10 inches.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

SDZ038-039-053-054-061115-
Beadle-Kingsbury-Sanborn-Miner-
507 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of east central
South Dakota.

.DAY ONE...Today through Tuesday

Rain will quickly change over to snow this morning as colder air
arrives. Freezing rain may briefly fall before changing entirely
to snow. Snow will intensify late this afternoon and continue into
Tuesday. Winds will be on the increase, gusting as high as 35
mph, leading to near white-out conditions at times. Significant
drifting of the snow is expected into Tuesday. Total snow
accumulations of 4 to 8 inches are expected.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-055-056-062-067-071-061115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dakota-Brookings-Lake-Moody-
Minnehaha-Lincoln SD-Union-
507 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today through Tuesday

Rain will quickly change over to late this morning or early this
afternoon as colder air arrives. Freezing rain may briefly fall
before changing entirely to snow. A break in precipitation may
occur in the afternoon, however snow will resume this evening and
into Tuesday. Winds will be on the increase, gusting as high as 35
mph, leading to low visibility at times and drifting of the snow.
Total snow accumulations of 2 to 5 inches are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

In the hours before

Local storm report, Mar 5, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 AM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             WHITE LAKE              43.73N 98.72W
03/05/2018  M2.0 INCH        AURORA             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WITS2, WHITE LAKE. SNOW ONGOING.

0700 AM     SNOW             CHAMBERLAIN 7.5 NNE     43.90N 99.25W
03/05/2018  M1.5 INCH        BRULE              SD   COCORAHS

            COCORAHS STATION SD-BL-13, CHAMBERLAIN 7.5. SNOW ONGOING.
            NNE.

0700 AM     SNOW             1 S HURON               44.35N 98.22W
03/05/2018  M1.5 INCH        BEADLE             SD   COCORAHS

            COCORAHS STATION SD-BD-20, 1 S HURON. SNOW ONGOING.

0600 AM     SNOW             6 S OACOMA              43.71N 99.38W
03/05/2018  M1.3 INCH        BRULE              SD   COCORAHS

            COCORAHS STATION SD-BL-10, 6 S OACOMA. SNOW ONGOING.

0530 AM     SNOW             CHAMBERLAIN             43.81N 99.33W
03/05/2018  M1.3 INCH        BRULE              SD   COCORAHS

            COCORAHS STATION SD-BL-1, CHAMBERLAIN. SNOW ONGOING.

0800 AM     SNOW             WOONSOCKET              44.05N 98.28W
03/05/2018  M1.0 INCH        SANBORN            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WOOS2, WOONSOCKET. SNOW ONGOING.

0700 AM     SNOW             FORESTBURG              44.02N 98.11W
03/05/2018  M0.5 INCH        SANBORN            SD   COCORAHS

            COCORAHS STATION SD-SB-2, FORESTBURG. SNOW ONGOING.

0700 AM     SNOW             SHELDON                 43.18N 95.85W
03/05/2018  M0.2 INCH        O'BRIEN            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SHDI4, SHELDON. SNOW ONGOING.

0700 AM     SNOW             8 S DALLAS              43.11N 99.49W
03/05/2018  M0.2 INCH        GREGORY            SD   COCORAHS

            COCORAHS STATION SD-GY-1, 8 S DALLAS. SNOW ONGOING.

0800 AM     SNOW             2 NE BROOKINGS          44.32N 96.77W
03/05/2018  M0.1 INCH        BROOKINGS          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BROS2, 2 NE
            BROOKINGS. SNOW ONGOING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard. Local standard time, as filed.

Blizzard, Davison

When
March 5, 9:00 AM CST to 11:00 PM CST
Where
Davison forecast zone
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Winds gusted as high as 48 mph at Mitchell with snowfall from 6 to 8 inches, producing whiteout conditions. SDDOT closed Interstate 90 and suspended winter maintenance due to whiteout conditions. Most schools were closed on March 5 and March 6.

Blizzard, Hanson

When
March 5, 9:00 AM CST to 11:00 PM CST
Where
Hanson forecast zone
Reported by
COOP Observer
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Winds gusted as high as 48 mph at Mitchell with snowfall from 6 to 8 inches, producing whiteout conditions. SDDOT closed Interstate 90 and suspended winter maintenance due to whiteout conditions. Most schools were closed on March 5 and March 6.

Blizzard, Brule

When
March 5, 10:00 AM CST to March 6, 5:00 AM CST
Where
Brule forecast zone
Reported by
AWOS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Winds gusted as high as 53 mph at Chamberlain with snowfall from 3 to 6 inches, producing whiteout conditions. SDDOT closed Interstate 90 and suspended winter maintenance due to whiteout conditions. Most schools were closed on March 5 and March 6.

Blizzard, Aurora

When
March 5, 10:00 AM CST to March 6, 5:00 AM CST
Where
Aurora forecast zone
Reported by
Department of Highways
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Winds gusted as high as 45 mph at White Lake with snowfall of 11.8 inches, producing whiteout conditions. SDDOT closed Interstate 90 and suspended winter maintenance due to whiteout conditions. Most schools were closed on March 5 and March 6.

Blizzard, Jerauld

When
March 5, 10:00 AM CST to March 6, 5:00 AM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Winds gusted as high as 53 mph at Chamberlain with snowfall from 3 to 6 inches, producing whiteout conditions. SDDOT recommended no travel and suspended winter maintenance due to whiteout conditions from the afternoon of March 5 until early March 6. Most schools were closed on March 5 and March 6.

Blizzard, Charles Mix

When
March 5, 10:00 AM CST to March 6, 4:00 AM CST
Where
Charles Mix forecast zone
Reported by
RAWS
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Winds gusted as high as 49 mph near Platte, 52 mph near Wagner, and 59 mph near Geddes with snowfall from 3 to 5 inches, producing whiteout conditions. SDDOT recommended no travel and suspended winter maintenance due to whiteout conditions from the afternoon of March 5 through early on March 6. Most schools were closed on March 5 and March 6.

Blizzard, Douglas

When
March 5, 10:00 AM CST to March 6, 4:00 AM CST
Where
Douglas forecast zone
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Winds gusted as high as 52 mph near Wagner with snowfall up to 9.0 inches 10 miles west of Dimock, producing whiteout conditions. SDDOT recommended no travel and suspended winter maintenance due to whiteout conditions from the afternoon of March 5 through early on March 6. Most schools were closed on March 5 and March 6.

Blizzard, Hutchinson

When
March 5, 10:00 AM CST to March 6, 3:00 AM CST
Where
Hutchinson forecast zone
Reported by
Mesonet
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Winds gusted as high as 44 mph at Parkston with snowfall of 6 inches at Parkston and 8 inches at Menno, producing whiteout conditions. SDDOT recommended no travel and suspended winter maintenance due to whiteout conditions from late on March 5 through early on March 6. Most schools were closed on March 5 and March 6.

Blizzard, Bon Homme

When
March 5, 10:00 AM CST to March 6, 3:00 AM CST
Where
Bon Homme forecast zone
Reported by
COOP Observer
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Winds gusted as high as 52 mph near Wagner and 47 mph near Yankton, with snowfall of 5.6 inches at Tyndall, producing whiteout conditions. SDDOT recommended no travel and suspended winter maintenance due to whiteout conditions from late on March 5 through early on March 6. Most schools were closed on March 5 and March 6.

Blizzard, Yankton

When
March 5, 10:00 AM CST to March 6, 4:00 AM CST
Where
Yankton forecast zone
Reported by
AWOS
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Winds gusted as high as 47 mph near Yankton with snowfall of 8.0 inches, producing whiteout conditions. SDDOT recommended no travel and suspended winter maintenance due to whiteout conditions from late on March 5 through early on March 6. Most schools were closed on March 5 and March 6.

Blizzard, Lincoln

When
March 5, 10:00 AM CST to March 6, 7:00 AM CST
Where
Lincoln forecast zone
Reported by
ASOS
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Winds gusted as high as 43 mph at Sioux Falls with snowfall up to 3.5 inches at Canton and 4 inches on the south side of Sioux Falls, producing whiteout conditions. SDDOT closed Interstate 29 at 1830CST through early morning on March 6, and winter road maintenance was suspended in all areas due to whiteout conditions. Most schools were closed or released early on March 5 and closed March 6.

Blizzard, Union

When
March 5, 10:00 AM CST to March 6, 7:00 AM CST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Winds gusted as high as 40 to 45 mph with snowfall up to 5.5 inches near Elk Point, producing whiteout conditions. SDDOT closed Interstate 29 at 1830CST through early morning on March 6, and winter road maintenance was suspended in all areas due to whiteout conditions. Most schools were closed or released early on March 5 and closed March 6.

Blizzard, Gregory

When
March 5, 1:00 PM CST to March 6, 6:00 AM CST
Where
Gregory forecast zone
Reported by
AWOS
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Winds gusted as high as 55 mph near Gregory with snowfall from 2 to 4 inches, producing whiteout conditions. SDDOT recommended no travel and suspended winter maintenance due to whiteout conditions from the afternoon of March 5 through early on March 6. Most schools were closed on March 5 and March 6.

Blizzard, Clay

When
March 5, 1:00 PM CST to March 6, 9:00 AM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Winds gusted as high as 40 mph near Vermillion with snowfall of 5 to 7 inches, producing whiteout conditions. SDDOT closed Interstate 29 at 1830CST March 5 through early morning on March 6. Winter road maintenance was suspended in all areas due to whiteout conditions from late on March 5 through early on March 6. Most schools were closed or released early on March 5 and closed March 6.

Blizzard, McCook

When
March 5, 1:00 PM CST to March 6, 9:00 AM CST
Where
McCook forecast zone
Reported by
COOP Observer
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Winds gusted as high as 43 mph at Sioux Falls with snowfall up to 8.5 inches at Bridgewater, producing whiteout conditions. SDDOT closed Interstate 90 at 1730CST March 5 through early morning on March 6. Winter road maintenance was suspended in all areas due to whiteout conditions from late on March 5 through early on March 6. Most schools were closed or released early on March 5 and closed March 6.

Blizzard, Turner

When
March 5, 1:00 PM CST to March 6, 9:00 AM CST
Where
Turner forecast zone
Reported by
COOP Observer
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Winds gusted as high as 43 mph at Sioux Falls with snowfall up to 8.2 inches at Marion, producing whiteout conditions. SDDOT recommended no travel from late afternoon March 5 through early morning on March 6, and winter road maintenance was suspended in all areas due to whiteout conditions. Most schools were closed or released early on March 5 and closed March 6.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747814, 747827, 747799, 747802, 747804, 747846, 747859, 747878, 747882, 747885, 747908, 747910, 747834, 747893, 747895, 747898.